Risk of Myocardial Infarction with Exposure to Specific ARV from the PI, NNRTI, and NRTI Drug Classes: The D:A:D Study
Jens Lundgren*1, P Reiss2, S Worm1, R Weber3, W El-Sadr4, S De Wit5, M Law6, A d’Arminio Monforte7, C Pradier8, C Sabin9, and Aquataine, AHOD, ATHENA, INSIGHT, EuroSIDA, ICONA, Nice, SHCS, St Pierre Cohorts & D:A:D Study Group
1Rigshospitalet, Univ of Copenhagen, Denmark; 2Academic Med Ctr, Amsterdam, The Netherlands; 3Univ Hosp Zurich, Switzerland; 4Columbia Univ, New York, NY, US; 5St Pierre Hosp, Brussels, Belgium; 6Univ of New South Wales, Sydney, Australia; 7Univ of Milan, Italy; 8L`Archet Hosp, Nice, France; and 9Royal Free and Univ Coll Med Sch, London, UK
Background: Prior analyses from the D:A:D
study showed an increased risk of MI with cumulative use of PI, but not NNRTI.
In addition, current/recent use of abacavir (ABC) and didanosine (ddI), but not
stavudine (d4T), zidovudine (ZDV), or lamivudine (3TC) were also associated
with MI risk. Sufficient follow-up has now accrued to allow us to explore
additional associations between specific drugs and MI risk.
Methods: The D:A:D collaboration includes
data on 33,308 patients from 11 cohorts followed prospectively; 580 developed
an MI over 178,835 person-years. Poisson regression, adjusted for demographics,
cardiovascular risks, and use of other ARV, assessed the impact of cumulative
(/year) or recent (current/in last 6 months) use of ARV with >30,000 person-years
of exposure (table). Further analyses included adjustment for latest measures
of lipids, metabolic parameters, CD4 and HIV-RNA to identify possible
mechanisms for any associations. In the main analyses, exposure to indinavir
(IDV) and saquinavir (SAQ) was calculated regardless of concomitant use of
ritonavir, but sensitivity analyses also explored separate associations with
IDV/r and SAQ/r.
Results: There were no statistically
significant associations between recent or cumulative use of tenofovir (TDF), dideoxycytidine
(ddC), ZDV, d4T, or 3TC and MI risk. As before, recent exposure to ABC or ddI
was associated with an increased risk of MI. No association was seen with
cumulative exposure to nevirapine (NVP), efavirenz (EFV), nelfinavir (NFV), or
SAQ. Cumulative (but not recent) exposure to IDV or lopinavir/ritonavir (LPV/r)
was associated with an increased risk of MI (relative rate [RR]: 1.12.and
1.13/year, respectively). These increased risks were attenuated slightly (1.08
[1.02 to 1.14] and 1.09 [1.01 to 1.18], respectively) after adjustment for
lipids but were not altered further after adjustment for other metabolic
parameters; neither association was affected by adjustment for CD4 or HIV RNA.
In sensitivity analyses, RR/year for IDV/r (22,185 person-years) and SAQ/r
(24,727 person-years) were 1.14 (1.02 to 1.28), and 1.06 (0.97 to 1.14),
Conclusions: Of the ARV considered, only IDV,
LPV/r, ddI and ABC were associated with a significantly increased risk of MI.
Additional follow-up will allow us to more definitively establish which of the
specific (ritonavir-boosted) PI are most associated with MI risk. As with any
observational study, our findings must be interpreted with caution given the
potential for confounding.